Diuretic-Related Side Effects: Development and Treatment

Domenic A. Sica, MD

Disclosures
In This Article

Hyperlipidemia

Short-term thiazide diuretic therapy can dose-dependently elevate serum total cholesterol levels, modestly increase low-density lipoprotein cholesterol levels and raise triglyceride levels, while minimally changing high-density lipoprotein cholesterol concentrations.[60,61,62,63] These lipid effects have been reported to be more apparent in blacks, males, diabetics, and nonresponders to diuretic therapy.[62,63] In nonresponders to diuretic therapy, the observed increase in lipid values likely relates to the higher diuretic doses used (or required) in such patients.[64] All diuretics, including loop diuretics, cause these lipid changes, with the possible exception of indapamide.[61] The mechanisms of diuretic-induced dyslipidemia remain uncertain, but have been related to worsened insulin sensitivity and/or reflex activation of the renin-angiotensin-aldosterone system (RAAS) and sympathetic nervous system in response to volume depletion. Supporting this latter notion is the fact that doses of diuretics, which are low enough so as not to activate the sympathetic nervous system, do not increase lipid values; in contrast, higher diuretic doses are more apt to be associated with reflex sympathetic nervous system activation.

Long-term clinical trials differ from short-term studies in that cholesterol levels are little changed from baseline after 1 year of diuretic therapy.[61,62] Moreover, data from the Hypertension Detection and Follow-up Program indicate that diuretic-treated hypertensive subjects with baseline cholesterol values of >250 mg/dL experience a decline in cholesterol levels from the second to the fifth year of treatment.[65] Finally, in the diuretic-based SHEP, CVR outcome was similar in patients with cholesterol levels <200 mg/dL and >280 mg/dL. Thus, whatever lipid changes that do occur with diuretics are not only short-term, but also are probably of limited clinical importance.

processing....